Texas, 2011

Dense Fog in Texas, March 27, 2011

March 27, 2011 · NWS LUB · 1 event in 1 county or zone

A vintage 1946 Stinson 108 airplane took off from a private airfield near County Road 142 and County Road 129 in Dickens County around 04:30 CST on the 27th. The plane, with a pilot and two passengers, encountered low visibility in dense fog shortly after take-off, and attempted to return to the airfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A vintage 1946 Stinson 108 airplane took off from a private airfield near County Road 142 and County Road 129 in Dickens County around 04:30 CST on the 27th. The plane, with a pilot and two passengers, encountered low visibility in dense fog shortly after take-off, and attempted to return to the airfield. At about 05:00 CST, the aircraft became entangled in barbed-wire along a fence line, and nose-dived into the ground. The plane burst into flames upon impact, and all on board were killed.

The above details of the incident were provided as results of a preliminary investigation per the Texas Department of Public Safety and the Federal Aviation Administration and were widely reported in local media. Fog and low clouds were widespread over the South Plains of west Texas in the wake of a cold frontal passage during the morning hours of the 27th, with officially observed visibilities as low as three-quarters of a mile at Lubbock's Preston Smith International Airport, about 65 miles west of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 27, 3:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 27, 3:27 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
427 AM CDT SUN MAR 27 2011

.SHORT TERM...
BACKDOOR COLD FRONT THAT RACED INTO EASTERN NEW MEXICO LAST
EVENING HAS SINCE BEEN FOLLOWED BY MOIST EASTERLY WINDS AND A
RAPIDLY EXPANDING SHIELD OF STRATUS. WESTERN EXTENT OF THESE
CLOUDS AT 08Z WAS OBSERVED MAKING SWIFT PROGRESS WEST ACROSS MUCH
OF THE SOUTH PLAINS AND THIS TREND SHOULD CONTINUE UNTIL MID
MORNING. WESTERLY FLOW THEREAFTER JUST ABOVE THIS SHALLOW MOIST
LAYER WILL RAMP UP COURTESY OF A HIGHLY MOBILE S/W TROF PASSING TO
OUR NORTH. THIS WILL SERVE TO SCOUR OUT THE STRATUS FROM WEST TO
EAST BY MIDDAY AND MORE IMPORTANTLY CARRY THE RETREATING FRONT OUT
OF NEW MEXICO. HOW MUCH EASTWARD PROGRESS THIS FRONT UNDERGOES IS
STILL A BIT AT ODDS AMONG THE FULL SPECTRUM OF MODELS...BUT
CONSIDERING THE NAM PERFORMED VERY WELL WITH THE COOL AIRMASS JUST
24 HOURS AGO WE WILL SIDE WITH THIS AND THE HRRR FAVORING A
FRONTAL POSITION VERY NEAR OR JUST WEST OF I-27 BY PEAK HEATING.
REGARDLESS...A 20+ DEG TEMP GRADIENT ACROSS THE CWA IS LIKELY
BEFORE THE FRONT SURGES BACK WEST INTO NEW MEXICO TONIGHT LIKELY
FOLLOWED BY ANOTHER BOUT OF LOW CLOUDS LATER ON.

&&

.LONG TERM...
CONSIDERABLE UNCERTAINTY REMAINS IN THE EXTENDED PORTION OF THE
FORECAST...ESPECIALLY FOR THE MIDDLE OF THE WEEK. PRIOR TO
THIS...COLD FRONT/DRYLINE WILL ONCE AGAIN SLOSH BACK WEST SUNDAY
NIGHT BUT PUSH EAST DURING THE DAY MONDAY RESULTING IN A 20F
DIFFERENCE FROM WEST TO EAST OVER THE REGION. ANOTHER COLD FRONT
WILL ARRIVE ON TUESDAY HELPING TO COOL TEMPS DOWN AREAWIDE AND
BRING IN ANOTHER BOUT OF LOW CLOUDS AND THE POSSIBILITY OF SOME
LIGHT PRECIP ACROSS THE ROLLING PLAINS.

HARDEST PART OF THE FORECAST CONTINUES TO BE WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING AS MODELS CONTINUE TO HAVE SIGNIFICANT
DIFFERENCES ON HOW THINGS WILL EVOLVE. GFS CONTINUES TO DEEPEN THE
NEXT WAVE INTO A DEEP TROF WEDNESDAY NIGHT AND THEN A CLOSED LOW
EAST OF THE REGION DURING THE DAY THURSDAY. THE ECMWF AND CANADIAN
REMAIN MUCH MORE PROGRESSIVE WITH THE WAVE AND KEEP IT VERY BROAD.
AS A RESULT OF SUCH A STRONG STORM IN THE GFS...THIS MODEL DRIVES
A STRONG COLD FRONT INTO THE REGION WEDNESDAY NIGHT ALONG WITH
MUCH COOLER TEMPERATURES/PRECIPITATION AND NORTHERLY SURFACE FLOW
THROUGH AT LEAST FRIDAY. THE GEM/ECMWF HOWEVER PAINT A MUCH
DIFFERENT PICTURE WITH THE POST-FRONTAL AIRMASS TUESDAY LINGERING
OVER THE AREA AND A GRADUAL TRANSITION TO SOUTHERLY FLOW BY FRIDAY
AND A MUCH MORE LIMITED WINDOW FOR PRECIPITATION. GFS ENSEMBLES
CONTINUE TO SHOW CONSIDERABLE SPREAD AS WELL WITH HIGH STANDARD
DEVIATIONS MID-WEEK SO CONFIDENCE IN THE OPERATIONAL GFS SOLUTION
IS NOT VERY HIGH. AS A RESULT...LEANED TOWARDS THE ECMWF FOR GRID
INITIALIZATION BUT MADE SOME ADJUSTMENTS TO REFLECT A SLIGHTLY
SLOWER TRANSITION TO SOUTHERLY FLOW AND OPTED TO MAKE ONLY MINOR
CHANGES TO THE TEMP/POP FORECAST FOR WED/THUR/FRI. REGARDING
PRECIP CHANCES FOR WED NITE/THUR MORNING...SLIGHTLY UPPED PRECIP
CHANCES FOR WED NITE AS THE ECMWF AND GEM DO SHOW SOME WEAK
DIFLUENCE IN THE 250HPA JET AND AT LEAST A WEAK SURFACE BOUNDARY
IN PLACE TO AID IN PRECIPITATION DEVELOPMENT. IF INDEED THE GFS
VERIFIES...THIS TIMEFRAME IS ALSO THE MOST FAVORABLE FOR PRECIP
SO CONFIDENCE IS SLIGHTLY BETTER FOR PRECIP BUT STILL NOT ALL THAT
HIGH.

FOR THE END OF THE FORECAST...MODELS FINALLY COME BACK INTO BETTER
AGREEMENT AS ZONAL FLOW ALOFT GRADUALLY BECOMES REESTABLISHED
WITH RETURN FLOW AT THE SURFACE. TEMPERATURES SHOULD CLIMB TO AT
OR ABOVE NORMAL ONCE AGAIN WITH THE REESTABLISHMENT OF THE DRYLINE
OVER THE REGION.

JORDAN

&&

.FIRE WEATHER...
SHOULD SEE A FEW HOURS OF NEAR CRITICAL FIRE WX CONDITIONS EMERGE
ACROSS THE FAR SOUTHWEST PANHANDLE THIS AFTERNOON AS BREEZY
WESTERLY WINDS BETWEEN 15 AND 20 MPH COMBINE WITH RAPIDLY LOWERING
RELATIVE HUMIDITIES. EXCELLENT RH RECOVERIES THIS MORNING AND LOW
CLOUDS WILL SERVE TO DELAY THE ONSET OF THESE CONDITIONS
SOMEWHAT...BUT BY EARLY AFTERNOON WE EXPECT RED FLAG CRITERIA TO
BE APPROACHED AND OCCASIONALLY MET AT TIMES PRIMARILY IN
PARMER/BAILEY AND WESTERN CASTRO AND LAMB COUNTIES BEFORE WINDS
SUBSIDE BY SUNSET AND A COLD FRONT GLIDES BACK WEST INTO NEW
MEXICO. A FIRE DANGER STATEMENT WILL BE ISSUED SHORTLY EMPHASIZING
THIS THREAT FOR THE AFOREMENTIONED COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        71  36  76  40  64 /   0   0   0  10   0
TULIA         66  35  70  42  62 /   0   0  10  10   0
PLAINVIEW     68  37  74  45  66 /   0   0  10  10   0
LEVELLAND     75  39  79  45  74 /   0   0   0  10   0
LUBBOCK       71  39  78  44  73 /   0   0  10  10   0
DENVER CITY   77  42  83  47  75 /   0   0   0  10   0
BROWNFIELD    76  40  81  48  75 /   0   0   0  10   0
CHILDRESS     57  37  63  47  66 /   0   0  10  20  10
SPUR          64  38  69  49  72 /   0   0  10  10  10
ASPERMONT     63  38  66  54  72 /   0   0  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14
Hazardous weather outlook, Mar 26, 2:07 PM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT SAT MAR 26 2011

TXZ021>044-272015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS WILL EXIST SUNDAY AFTERNOON WEST OF
THE INTERSTATE 27 AND U.S. HIGHWAY 87 CORRIDOR SUNDAY AFTERNOON.
ELEVATED FIRE WEATHER CONDITIONS WILL ONCE AGAIN BE POSSIBLE
MONDAY AFTERNOON ACROSS MUCH OF THE SOUTH PLAINS. THEN...
THUNDERSTORM ACTIVITY WILL THEN BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Dickens

When
March 27, 4:30 AM CST to 5:00 AM CST
Where
Dickens forecast zone
Deaths
0 direct, 3 indirect
Property damage
$30,000
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Dickens2011-03-2740MaleOtherIndirect
Dense Fog, Dickens2011-03-2771MaleOtherIndirect
Dense Fog, Dickens2011-03-2768FemaleOtherIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280888.